Alabama, 2001

Damaging Wind in Alabama, March 15, 2001

March 15, 2001 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 15, 2:48 AM CST, 32 minutes earlier.

Area forecast discussion, Mar 15, 2:48 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
248 AM CST THU MAR 15 2001

HAVING A BUSY SHIFT WITH SVR WX...COMMS PROBLEMS AND SOME
RADAR PROBLEMS SO I WILL BE VERY BRIEF.  SFC LOW WILL PULL NE OF
THE AREA THIS MORNING.  LATEST RADAR LOOPS SHOW SOME WRAP AROUND MSTR
MOVING ACROSS THE NRN HALF OF THE AREA.  WILL MAKE A FINAL DECISION
ON POPS JUST BFR RELEASE TIME BASED ON LATEST RADAR.  SECONDARY
S/WV WILL MOVE ACROSS THE NRN HALF OF THE AREA LATER TONIGHT AND MAY
TRIGGER SOME SCT SHWRS SO WILL GO WITH MAINLY CHC POPS ACRS THE
EXTREME N AND SLGT CHC CNTRL.  MUCH DRIER AIR SPREADS INTO THE AREA
ON FRIDAY.

STAYED CLOSE TO THE FWC TEMPS.

HSV 60/45/58/34 6410
BHM 64/45/60/34 4210
MGM 68/48/65/39 31-0

.BHM...NONE.

In the hours before

Special weather statement, Mar 15, 12:49 AM CST, 2 hours 31 minutes before
ALZ030>033-040>050-150900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1249 AM CST THU MAR 15 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 66...

  DALLAS...GREENE...HALE...PERRY...SUMTER...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 66
WHICH IS IN EFFECT UNTIL 300 AM...

  AUTAUGA...BARBOUR...BULLOCK...ELMORE...LEE...
  LOWNDES...MACON...MONTGOMERY...PIKE...RUSSELL...
Special weather statement, Mar 15, 3:13 AM CST, 7 minutes before
ALZ042>050-151300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
313 AM CST THU MAR 15 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 67...

  BARBOUR...BULLOCK...ELMORE...LEE...LOWNDES...
  MACON...MONTGOMERY...PIKE...RUSSELL...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
March 15, 3:20 AM CST
Where
Russell County, Phenix City
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
32.467, -85.000

Several trees were blown down on Old US 431 near Phenix City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5236740.